Tear Gases and Irritant Incapacitants: 1-Chloroacetophenone, 2-Chlorobenzylidene Malononitrile and Dibenz[B,F]-1,4-Oxazepine
Author: Blain, Peter G.
Source: Toxicological Reviews, 1 January 2003, vol. 22, no. 2, pp. 103-110(8)
Abstract:Irritant incapacitants, also called riot control agents, lacrimators and tear gases, are aerosol-dispersed chemicals that produce eye, nose, mouth, skin and respiratory tract irritation. Tear gas is the common name for substances that, in low concentrations, cause pain in the eyes, flow of tears and difficulty in keeping the eyes open. Only three agents are likely to be deployed: (i) 1-chloroacetophenone (CN); (ii) 2-chlorobenzylidene malononitrile (CS); or (iii) dibenz[b,f]-1,4-oxazepine (CR). CN is the most toxic lacrimator and at high concentrations has caused corneal epithelial damage and chemosis. It has accounted for at least five deaths, which have resulted from pulmonary injury and/or asphyxia. CS is a 10-times more potent lacrimator than CN but is less systemically toxic. CR is the most potent lacrimator with the least systemic toxicity and is highly stable.
CN, CS and CR cause almost instant pain in the eyes, excessive flow of tears and closure of the eyelids, and incapacitation of exposed individuals. Apart from the effects on the eyes, these agents also cause irritation in the nose and mouth, throat and airways and sometimes to the skin, particularly in moist and warm areas. In situations of massive exposure, tear gas, which is swallowed, may cause vomiting. Serious systemic toxicity is rare and occurs most frequently with CN; it is most likely to occur when these agents are used in very high concentrations within confined non-ventilated spaces. Based on the available toxicological and medical evidence, CS and CR have a large safety margin for life-threatening or irreversible toxic effects. There is no evidence that a healthy individual will experience long-term health effects from open-air exposures to CS or CR, although contamination with CR is less easy to remove.
Document Type: Review Article
Affiliations: Department of Environmental and Occupational Medicine, Medical School, University of Newcastle-upon-Tyne, Newcastle upon Tyne, UK
Publication date: January 1, 2003